Alert archive / Wyoming / Winter Weather Advisories in 2021

Winter Weather Advisory 19, NWS Cheyenne, WY

February 24, 2021Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter weather advisory at Feb 24, 2021, 12:47 PM MST for Albany County, Laramie County, Wyoming. It took effect at Feb 24, 2021, 5:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2021, 12:47 PM MST (19:47 UTC)
In effect from
Feb 24, 2021, 5:00 PM MST
Expired
Feb 25, 2021, 5:00 AM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Feb 24, 10:45 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 24, 10:45 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 AM MST Wed Feb 24 2021

.SHORT TERM...(Today through Friday)
Issued at 320 AM MST Wed Feb 24 2021

Slow moving cold frontal boundary, which pushed south through the I-
80 corridor, has began to pick up speed as it continues to dig to
the south/southeast.

In the wake of the frontal boundary, wind is expected to remain much
lighter than seen over the past few days, as the low-level gradients
lessen significantly. The passing of this front has brought
temperatures down significantly to more seasonable conditions, with
highs in the low 30s east of the Laramie range, and in the mid to
low 20s to the west. Some snow is possible as a series of shortwaves
push across the Central Rockies Wednesday evening. However, it does
look that snow will remain under half an inch for the plains and
upwards to an inch for the higher peaks, due to limited upper level
support and weak upslope flow.

Next period of strong winds are expected late Thursday night as the
next series of shortwaves propagate through the region. This
unsettled pattern starts kicking up the winds over the I-80 and I-25
corridors, and persists through early Saturday morning. Current
Craig to Casper geopotential height differences have been consistent
over the last few days, with greater than 60 meter differences late
Thursday through early morning Saturday. In addition, the omega
fields are showing strong subsidence especially near Bordeaux. Due
to the consistencies within the models and the strong subsidence, we
went ahead and issued a High Wind Watch beginning at 2z on Friday
and running till 12z Saturday for wind prone areas along the I-80
and I-25 corridors.

.LONG TERM...(Saturday through Tuesday)
Issued at 320 AM MST Wed Feb 24 2021

Strong winds begin to ease Saturday across southeast Wyoming as
trough pushes eastward. Fairly cold Saturday with 700mb
temperatures around -16 to -17C. May see single digit lows
Saturday night into Sunday.

Fairly rapid warmup though for Sunday as upper ridge builds back
into the CWA. 700mb temperatures quickly climb back to -5C as
ridge builds into the area.

&&

.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1045 AM MST Wed Feb 24 2021

A potent upper level trough will push southeast into the 4 corners
region late today and bring mainly mid to high clouds to most of
southeast Wyoming and western Nebraska. However, there will be
enough upslope flow and convergence near the mountains for light
snow late this afternoon and this evening, mainly around KLAR, KCYS,
and possibly KSNY.

HAZARDS/WEATHER TRENDS: Most terminals with see VFR conditions with
mid to high BKN-OVC clouds through tonight.  The best chance for IFR
VIS will be KCYS and KLAR, with an outside chance (20%) at KSNY as a
band of snow is expected to develop between 22z this afternoon and
06z late this evening.  Started to lower flight conditions in the
TAF and mention -SN for KLAR and KCYS.  Kept VCSH for KSNY for now.
Winds should remain relatively light out of the north or northeast.

&&

.FIRE WEATHER...
Issued at 320 AM MST Wed Feb 24 2021

In the wake of the cold frontal passage, colder conditions return to
the region with much lighter winds across the CWA. Strong winds are
expected to return in the next few days for Southeastern Wyoming.
Main concern for the forecast period are humidity values dipping to
the mid-20s for the Nebraska Panhandle on Saturday. But will quickly
start to increase as the weekend progresses. Fire weather concerns
should remain minimal during the period, as long as the winds do not
become more widespread and push eastward.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Watch from Thursday evening through late Friday night
     for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...MD
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...MD
Hazardous weather outlook, Feb 24, 4:38 AM MST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
438 AM MST Wed Feb 24 2021

WYZ106-110-116-117-251145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
438 AM MST Wed Feb 24 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

High wind watches are in effect late Thursday night through early
Saturday morning for the wind prone areas, including towns of
Arlington, Elk Mountain, Buford, and Bordeaux are possible. Travel
may be hazardous for light and high profile vehicles, including
campers and tractor trailers.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-251145-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
438 AM MST Wed Feb 24 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:44 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte25 hr
Feb 24, 12:34 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte54 hr

Nearby

Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.